Here are Five Things You Need To Know About Drug Allergies
Medical science and pharmaceutical engineering continue to provide us with more and more treatment options every year. These advances often help save lives and help us live better and healthier. But sometimes, drugs cause more problems than they solve. This happens when we experience drug reactions or develop drug allergies.
What you need to know about drug allergies:
- Not all drug reactions are caused by drug allergies. Some are caused by multiple medications interacting with one another.
- Drug allergies are caused by a hypersensitive immune system response to the medication itself or to a chemical reaction the medication caused in your body.
- Drug allergies tend to run in families. If people in your family have drug allergies, you’re more likely to have drug allergies, but not necessarily the same ones.
- Penicillin allergies, cephalosporin allergies, sulfa allergies, and contrast dye allergies are the most common drug allergies.
- Drug allergies can be mild, moderate, or severe. In all cases, when you have a drug reaction, you should report it to your physician and stop taking the drug immediately to avoid worsening reactions.
Not sure if you’re having an allergic drug reaction? These are the most common symptoms of a drug allergy:
- Rashes and hives (itchy or not)
- Breathing problems (wheezing, shortness of breath)
- Swelling (most common in the neck, throat, face, tongue, and lips, but can appear elsewhere)
Severe allergic reactions include increasingly serious symptoms including anaphylaxis, which is life-threatening and includes a variety of symptoms, some of which are the same as those above, but far more severe:
- Abnormally low blood pressure
- Severe throat, lip, and/or tongue swelling
- An extremely itchy or burning rash
- Obstructed breathing, wheezing, or bronchial spasms
- Cardiac arrest
- Severe headache
- Abdominal pain including diarrhea and/or vomiting
When people have drug allergies, medical ID jewelry truly is a daily necessity. Each exposure to a medication to which you are allergic is likely to cause increasingly serious responses. Medical personnel need to know about your drug allergies so they do not give you the medications to which you know you’re allergic or related drugs, which are more likely than others to cause a reaction.